Missouri, 2018

Flood in Missouri, April 14 to 15, 2018

April 14 to 15, 2018 · NWS PAH · 1 event in 1 county or zone

A cold front brought more showers and thunderstorms to the region on the 13th and 14th. This rain fell on ground that was very moist from the excessive rainfall in March and early April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front brought more showers and thunderstorms to the region on the 13th and 14th. This rain fell on ground that was very moist from the excessive rainfall in March and early April. As a result, rapid runoff caused the St. Francis River to exceed flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 14, 1:03 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 1:03 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
203 PM CDT Sat Apr 14 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 200 PM CDT Sat Apr 14 2018

There will continue to be a tropically connected train of rainfall
streaming into/across our eastern third of the FA thru the
overnight hours, as the upper Low spins toward us from the west.
Upwards to 1-2 inches may still fall in our farthest eastern
counties (see ESF). The occluding surface features will move east
of the FA by tmrw morning, and the upper Low will make its pass
about 12-18 hours after that. Til then, anticipate lingering
clouds/showers, wind. After that, cooler/drier air works
in/gradually down/throughout the column. Sunday dew points drop
into the 30s with 20s perched to our west. Sunday night lows,
despite lingering cloud and wind that will preclude widespread
frost, drop to near freezing. Monday will be 40s/50s for highs
despite more earnest return of sunshine, and we see those dew
points in the 20s work in. Lows Mon night will again near
freezing, across our north, where diminishing wind/cloud make
frost most likely, and a potential future headline.

.LONG TERM...(Tuesday through Saturday)
Issued at 200 PM CDT Sat Apr 14 2018

Above normal confidence in much of the extended forecast with
tranquil weather expected for much of this period.

On Tuesday morning, upper level ridging is working into the area
from the west, as troughing is located across both the eastern and
western U.S. A progressive pattern is expected, with the upper level
trough shifting east into our region by Wednesday night into
Thursday.

At the surface, high pressure is forecast to be centered across the
southeast U.S. on Tuesday, with it's influence stretching into our
area. A dry warm front looks to lift northward through the day, as
low pressure develops across the central Great Plains. Southerly
winds will usher in warmer conditions (near to slightly above
normal) for Tuesday, lasting into Wednesday.

The aforementioned low pressure will pivot eastward into the Great
Lakes region, pushing a cold front through the region sometime on
Wednesday. With the lack of appreciable moisture return from the
Gulf, very little measurable rain is expected. Some models do spit
out a few hundreths of QPF, with the best chance of that appearing
to be in our eastern counties at this point. However, continued with
silent PoPs for now as models disgree on the timing on Wednesday.

Cooler below normal temperatures return on Thursday and Friday, but
not as pronouced as the early week cold spell.

Our next decent chance of rain waits until sometime next weekend
(yes possibly another wet weekend, unfortunately). As is typically
the case 7 days out, models disagree on the exact timing.

&&

.AVIATION...
Issued at 200 PM CDT Sat Apr 14 2018

Periodic restricted cigs in the MVFR range will continue to plague
terminals thru the pm hours. Redeveloping/more concentrated
rainfall will be in the east, primarily an impact for KEVV/KOWB,
where vsbys may also entertain restrictions in shower activity.
Don't anticipate cigs improving a whole lot during this package,
but better conditions for that will be tmrw, when winds become
more westerly oriented and draw in some drier air. Until then,
gusty southerlies are the rule.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Apr 14, 12:35 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
135 PM CDT Sat Apr 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
135 PM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The thunderstorm chance has diminished, and severe storms are not
expected. Locally heavy rain may still occur, particularly east o
the Lakes in western Kentucky. Refer to the Hydrologic Outlook
product for additional details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Freezing or near freezing temperatures are forecast Sunday night,
but a little wind and cloud should preclude a widespread frosting.
Better frost chances are slated for Monday night, particularly
across northern portions of the region, with clearing skies,
lighter winds, and lows forecast near freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
April 14, 4:00 PM CST to April 15, 9:00 AM CST
Where
Wayne County, 0.87 mi E of Greenville to 0.69 mi SW of Lodi
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.130, -90.454

Minor flooding occurred on the St. Francis River. Low-lying woods and fields near the river were inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746789.